Author Topic: Agoraphobia  (Read 285 times)

[Buddie]

Agoraphobia
« on: September 11, 2019, 01:12:08 pm »
Iíve been off for 3 months now. Had a rapid taper and jumped off .5 mg of K. Many symptoms have come and gone by the waste side. Now Iím dealing with agoraphobia. I can drive to work and other places but walking around my neighborhood or being outside sends me into a panic. Dogs and squirrels scare the absolute poop out of me. Iím hoping this eases up. Do I wait this out or keep trying to immerse myself in it. Has anyone dealt with this. Does it just go away itís own like other symptoms?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Agoraphobia
« Reply #1 on: September 16, 2019, 09:40:35 pm »
Sometimes, it's hard to tell which is which.I wouldn't dismiss all of the anxiety as benzo-induced, because anxiety, although very painful, can be very useful, too. There's nothing wrong with having some healthy anxiety/fear about walking through one's own neighborhood. Unless you're one of the lucky ones, most neighborhoods are cold and distant and lacking in much connection. Even before benzo years, I found it much easier to talk to/meet people at work or in coffee shops, at concerts, bookstores, etc than to meet the neighbors. Also, a lot of neighborhood interactions are tricky because so many are very complaint-based (i.e. "YOUR dog is attacking MY cat", "YOUR kids are messing up MY front lawn", "MY peach tree is better than YOUR peach tree".

I'd advise you to skip the neighborhood walks and maybe find a nearby bookstore, library or similar and just spend some quite time there or just find a nearby park where you can just walk a bit. Nothing too taxing on the nerves. Make sure you are surrounded by buildings & trees & people. It's good to avoid open spaces if you can help it. Good luck to you.

I had agoraphobia so bad that I had to be accompanied to all my Dr and therapy appointments. I couldn't hack it there on my own even if someone were to pay me money to go. It's better now. I am starting to go places on my own again. I'm not ready to drive yet. I take Lyft if I really need to or ask a rare friend to give me a ride.

But yes, no real history of agoraphobia until I got to my early 40's. I was bullied really badly once in high school as a teen and also developed some panic attacks in my late 30's after some really long multi-hour commuting for about a year, and these events made me avoidant of people or open spaces for a while (it went away), but none of that was even close to benzo withdrawal agoraphobia. It's awful, but it slowly gets better over time.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Agoraphobia
« Reply #2 on: September 17, 2019, 03:51:49 pm »
I am still really suffering at 10 months out and feel so depressed. My nervous system is so sensitive. I still have to be accompanied to doctor's appointments :(
I really thought by now I would be so much better. I am not sure when to know when it is no longer benzo induced???
I do feel though that my fight or flight response is in high gear. I got a phone call from my daughter's school and I immediately started to panic thinking it might be an emergency.

I did have agoraphobia before going on benzos, but just for two weeks until I started with Ativan.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Agoraphobia
« Reply #3 on: September 17, 2019, 09:18:43 pm »
I am still really suffering at 10 months out and feel so depressed. My nervous system is so sensitive. I still have to be accompanied to doctor's appointments :(
I really thought by now I would be so much better. I am not sure when to know when it is no longer benzo induced???
I do feel though that my fight or flight response is in high gear. I got a phone call from my daughter's school and I immediately started to panic thinking it might be an emergency.

I did have agoraphobia before going on benzos, but just for two weeks until I started with Ativan.

Really sorry you are suffering, [...]. To somehow attempt to keep my own sanity through this benzo hell experience, I literally had to analyze the whole agoraphobia and break it down into smaller parts and see what were the components of it. And it's not in my nature and personality to analyze things to death, but I feel like I had to just to survive.

The whole agoraphobia came down to a lot of dizziness, balance issues, muscle weakness, muscle loss, weight gain, extreme self-consciousness about my own appearance, severe fatigue, feeling of needing some sort of medical help where no one would be around to help or missing my Rx doses while in public and ending up a mess. Or even things like having a possible crying or a fainting spell in public and feeling embarrassed as a result.

I recall a classmate from high school who fainted in the class once (thank you intrusive memories for helping me re-remember all this stuff). I recall the teacher badmouthing her and saying how she was supposed to "handle it better", etc. As if a person has control over how they would faint.

But yes, I remember all these ugly messages I'd witnessed over the years, and it sure sent a message to me along the way to cover up my anxieties in any way possible. Getting these societal signals to cover it up and mask it and shut up doesn't quite help much while getting better from these controversial pharmaceuticals.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.